South Dakota, 2004

Hail and Damaging Wind in South Dakota, August 15, 2004

August 15, 2004 · NWS UNR · 7 events in 3 counties and zones

Severe thunderstorms developed across Mellette, Todd, and Bennett Counties during the mid afternoon. Hail to the size of golf balls fell across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across Mellette, Todd, and Bennett Counties during the mid afternoon. Hail to the size of golf balls fell across much of the area. Strong downburst winds caused significant damage near St. Francis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 9:25 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 9:25 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1025 AM MDT SUN AUG 15 2004

.DISCUSSION...LATEST SFC ANALYSIS SHOWS LOW PRES NEAR LAKE WINNIPEG
WITH COLD FRONT STRETCHING SOUTHWESTWARD ACROSS SOUTHERN SK AND INTO
FAR NORTHERN MT. A WEAK TROF APPEARS TO BE EXTENDING SOUTHWARD FROM
THE FRONT ACROSS THE WESTERN DAKOTAS. WATER VAPOR IMAGERY SHOWS
SHORTWAVE ALONG ND/CAN BORDER...MOVING TO THE SOUTHEAST. SHOWERS AND
STORMS LOCATED ALONG THE FRONT ARE PUSHING INTO NORTHERN ND.
ISOLATED SHOWERS AND STORMS OVER SOUTH CENTRAL SD EARLY THIS MORN
HAVE MOVED EAST OF THE AREA...WITH MOSTLY SUNNY SKIES ACROSS THE CWA
AT THE MOMENT.

FOR THIS AFT...EXPECT CLOUDS TO INCREASE...ESPECIALLY ACROSS
NORTHERN AND EASTERN ZONES...AS FRONT APPROACHES FROM THE NORTH.
SHORTWAVE WILL MOVE ACROSS ND EARLY THIS AFT AND INTO CENTRAL AND
EASTERN SD BY EVENING. MOST OF THE DYNAMICS WILL STAY EAST OF THE
CWA...SO CHANCES FOR PCPN WILL BE LIMITED TO FAR EASTERN PARTS OF
THE FORECAST AREA. THE FRONT AND SHORTWAVE APPEAR TO BE MOVING A BIT
SLOWER THAN HAD BEEN EXPECTED...SO POSSIBLE STORM DEVELOPMENT ACROSS
SOUTH CENTRAL SD WILL HOLD OFF UNTIL LATER THIS AFTERNOON AND
POSSIBLY EARLY EVENING. SHEAR PROFILES CONTINUE TO LOOK FAVORABLE
ACROSS SOUTH CENTRAL SD FOR SUPERCELL DEVELOPMENT WITH SBCAPE OF
CLOSE TO 1500 J/KG LATE THIS AFT. WILL KEEP 20 TO 30 POPS IN PLACE
ACROSS SOUTH CENTRAL COUNTIES THIS AFT AND INTO THIS EVE.

WILL UPDATE ZONES AND GRIDS FOR A FEW MINOR CHANGES. ADJUSTED HIGH
TEMPS SLIGHTLY THIS AFT...GOING A BIT COOLER OVER NORTHWEST SD AND
SLIGHTLY WARMER ACROSS SOUTHERN ZONES...BUT STILL GENERALLY IN THE
MID TO UPPER 80S AT MOST LOCATIONS. WINDS WILL BE VARIABLE INTO THE
MIDDAY HOURS...BUT SHOULD GENERALLY BECOME NORTHWEST DURING THE
AFTERNOON EVERYWHERE EXCEPT SOUTH CENTRAL SD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

ST
Hazardous weather outlook, Aug 15, 5:45 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT SUN AUG 15 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161230-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
645 AM MDT (745 AM CDT) SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
PORTIONS OF CENTRAL SOUTH DAKOTA. AN UPPER LEVEL DISTURBANCE WILL
BRING A COLD FRONT ACROSS THE AREA. ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EARLY
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
August 15, 1:35 PM MST to 2:00 PM MST
Where
Todd County, 6 mi NW of Mission
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.367, -100.750

Hail, Mellette

When
August 15, 1:45 PM MST to 1:50 PM MST
Where
Mellette County, 9 mi S of White River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.433, -100.750

Hail, Todd

When
August 15, 2:15 PM MST to 2:25 PM MST
Where
Todd County, 3 mi NW of Mission
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.333, -100.717

Hail, Todd

When
August 15, 2:15 PM MST to 2:25 PM MST
Where
Todd County, Mission
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -100.667

Thunderstorm Wind, Todd

When
August 15, 2:30 PM MST to 3:00 PM MST
Where
Todd County, 2 mi W of St Francis
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
43.133, -100.950

A roof was completely blown off a mobile home, causing the walls to collapse. A roof on a stick-built house was partially torn off and most of the shingles were missing. The door was blown off another mobile home. 9 large power transmission poles were broken.

Hail, Bennett

When
August 15, 3:50 PM MST to 4:15 PM MST
Where
Bennett County, 8 mi SE of Vetal
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.133, -101.267

Hail, Todd

When
August 15, 4:06 PM MST to 4:20 PM MST
Where
Todd County, 9 mi SE of Mission
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.200, -100.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417714, 5417715, 5417716, 5417717, 5417718, 5417789, 5417719.